Hail, Lowndes
- When
- March 14, 4:30 PM EST
- Where
- Lowndes County, 2.47 mi ESE of I-75 at Exit 22
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.880, -83.310
0 C/km combined with instability around 1500-2500 j/kg and just enough lift for an isolated strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Steep mid level lapse rates on the order of 6.5-7.0 C/km combined with instability around 1500-2500 j/kg and just enough lift for an isolated strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 14, 2:00 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 300 PM EDT Wed Mar 14 2012 .SYNOPSIS...Visible satellite data shows that the morning low clouds have scattered out and retrograded out of our western forecast area. Further east, where the greatest instability exists, a scattered CU field has begun to develop. The tri-state region is warming up quickly this afternoon, with temperatures as high as 85 degrees in Valdosta as of 2 pm EDT. Decided to nudge max temperatures up a few degrees based on trends. && .NEAR TERM (THROUGH TONIGHT)... Have left the afternoon rain forecast as advertised this morning. The weak upper level disturbance is in place over the eastern two-thirds of our forecast area, and will be the primary forcing mechanism for afternoon showers and thunderstorms. Steep mid-level lapse rates are advecting in from upstream and CAPE values between 2000-2500 J/kg suggest there is plenty of instability in place region-wide. Surface to mid-level theta-e differences remain large enough to support gusty winds within thunderstorms. All of that being said, widespread strong to severe storms are NOT expected. In fact, only isolated thunderstorms are advertised in the forecast this afternoon. However, a few of these storms certainly have the possibility to become strong to severe, with the primary threat being gusty winds and small hail. Showers and thunderstorms will come to an end shortly after sunset and overnight lows are forecast to fall to around the 60 degree mark region-wide. Patchy fog development is possible tonight, especially along the eastern and western fringes of the forecast area. .SHORT TERM (THURSDAY THROUGH FRIDAY NIGHT)... A broad rather flat upper ridge will remain in place across the southeastern states on Thursday. The flattening is due to a short wave currently approaching the ArkLaTex that will move across the Mid South-Tennessee Valley region tomorrow. We will also see a weak surface trough extending across central portions of MS/AL/GA. The NAM also shows a tongue of higher Theta-e air nosing eastward along this trough. While 500-mb temps will warm slightly, we will continue to see decent mid and lower level lapse rates. We therefore expect to see another round of isolated thunderstorms developing in the afternoon hours. While overall convective coverage will be low, storms that do develop could be strong to marginally severe with gusty winds and small hail once again the primary threat. Similar conditions will be in place for Friday. Temps will continue well above normal (around 10 degrees) with daytime highs in the lower to mid 80s and overnight lows from 55 to 60 degrees. .LONG TERM (SATURDAY THROUGH NEXT WEDNESDAY)... There is very good agreement among global models on the synoptic flow pattern over the CONUS during the long term period. Over the upcoming weekend, the 14.00z runs of the ECMWF and GFS show less than 30 meter height differences at 500mb over most of the country, which is remarkable agreement in the T+96hr forecast time frame. Therefore, confidence is higher than normal in the forecast through the early to middle part of next week. As a powerful jet streak develops eastward from east Asia to near the North American Pacific coast over the next few days, a deep and high-amplitude trough will develop over the western CONUS by the weekend. At the same time, there is expected to be downstream development of a high-amplitude ridge with the ridge axis extending from the eastern Gulf of Mexico to Hudson Bay in eastern Canada. This will keep a low-level anticyclone locked in place near the Mid Atlantic US coast with generally quiet and warm weather across our forecast area. 500mb heights are expected to be 1.5-3.0 standard deviations above normal over much of eastern North America with 850mb temperatures around 1 standard deviation above normal in our area. This amounts to a synoptically evident pattern favoring widespread warmth and above normal temperatures over the eastern half of the country (including our area). ECMWF, GEM and GFS all show 850mb temperatures around +12C from the weekend into early next week which is similar to what was observed on the 00z TAE sounding today (highs today were around 82-83F at most inland locations). Therefore, it seems likely that highs will continue to be in the low-to-mid 80s through at least Tuesday with no major pattern change on the horizon. As statistical guidance (like the MEX) tends to be weighted to climatology at longer time scales, we will maintain the warmer temperature forecast with high confidence in improving on MOS highs. As far as PoPs go, some 'slight chance' (15-20%) PoPs were inserted over the weekend. PWATs stay high around 1.2-1.3 inches, or around 175% of normal values, in that time frame and the GFS has consistently shown diurnally-driven QPF that peaks in the afternoon hours. Even with weak flow and no synoptic-scale forcing aloft, we should be nearing our afternoon convective temperature on the weekend, so isolated showers and storms seem appropriate. Drier air filters in by Monday, so the forecast from Monday- Wednesday was kept dry for now. && .MARINE (TONIGHT THROUGH MONDAY)... The subtropical ridge axis will remain in place along the northern Gulf coast through the weekend. This will keep relatively light easterly flow in place over the coastal waters through the forecast period, although winds will veer to onshore near the coast each afternoon in the sea breeze. No headlines are anticipated through the period. && .AVIATION (THROUGH 18Z THURSDAY)... VFR conditions under a scattered CU field are expected for the remainder of the afternoon. Isolated thunderstorms are possible in the vicinity of KABY, KVLD, and KTLH. Some of the storms have the potential to be strong. Overnight, patchy MVFR visibilities in fog can be expected. Especially at KDHN, KECP, and KVLD. VFR conditions are expected for all terminals by mid-morning Thursday, and forecast to last the entire day. && .FIRE WEATHER... Relative humidity values will remain above critical levels across SE Alabama and southern Georgia for the rest of the week, through the weekend. Thus, there are no fire weather concerns for these locations. Although relative humidities will fall below critical levels for the eastern Big Bend of Florida for the next several days, ERC values and all other necessary parameters will not support the need for any fire weather watches and/or warnings. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 59 84 56 83 55 / 20 20 10 20 10 Panama City 62 79 61 78 60 / 10 10 10 10 0 Dothan 60 84 60 83 58 / 10 20 10 20 10 Albany 59 84 59 83 57 / 20 20 10 30 20 Valdosta 59 84 58 84 57 / 20 10 10 20 10 Cross City 58 83 56 82 55 / 20 10 10 10 10 Apalachicola 61 77 60 76 60 / 20 10 0 10 0 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Short Term/Marine...Wool Long Term...Lamers Rest of Discussion...Harrigan
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 354 AM EDT WED MAR 14 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-150900- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 354 AM EDT WED MAR 14 2012 /254 AM CDT WED MAR 14 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... DENSE FOG WILL IMPACT PORTIONS OF THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA THIS MORNING WITH VISIBILITIES OF ONE-QUARTER MILE OR LESS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. CAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 504 PM EDT WED MAR 14 2012 GAZ144-145-142130- MITCHELL GA-BAKER GA- 504 PM EDT WED MAR 14 2012 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAKER AND MITCHELL COUNTIES... * UNTIL 530 PM EDT AT 500 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM NEAR NEWTON...MOVING SOUTH AT 10 MPH. PEOPLE IN CENTRAL BAKER AND CENTRAL MITCHELL COUNTIES...INCLUDING THE CITY OF NEWTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LAT...LON 3122 8423 3121 8439 3135 8441 3136 8425 TIME...MOT...LOC 2104Z 351DEG 9KT 3131 8433 42-DVD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 528 PM EDT WED MAR 14 2012 GAZ159-160-142200- LOWNDES GA-BROOKS GA- 528 PM EDT WED MAR 14 2012 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN BROOKS AND LOWNDES COUNTIES... * UNTIL 600 PM EDT AT 527 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM NEAR VALDOSTA...OR NEAR I-75 AT EXIT 22...MOVING SOUTH AT 10 MPH. PEOPLE IN CENTRAL LOWNDES AND EASTERN BROOKS COUNTIES...INCLUDING THE CITIES OF VALDOSTA AND I-75 AT EXIT 16...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LAT...LON 3079 8322 3077 8340 3092 8337 3094 8322 TIME...MOT...LOC 2128Z 354DEG 9KT 3089 8332 42-DVD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 530 PM EDT WED MAR 14 2012 GAZ144-145-142200- MITCHELL GA-BAKER GA- 530 PM EDT WED MAR 14 2012 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAKER AND MITCHELL COUNTIES... * UNTIL 600 PM EDT AT 529 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM NEAR NEWTON...MOVING SOUTH AT 10 MPH. PEOPLE IN CENTRAL BAKER AND CENTRAL MITCHELL COUNTIES...INCLUDING THE CITY OF NEWTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LAT...LON 3115 8422 3116 8445 3132 8445 3133 8424 TIME...MOT...LOC 2131Z 004DEG 7KT 3128 8436 42-DVD
The national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
The hail was mostly pea to dime size with a few stones up to quarter size. This occurred along Spring Flats Road in western Worth county.
Quarter sized hail was reported near Naylor and fell for a few minutes.
Quarter sized hail fell in eastern Ben Hill county.
Pea to penny sized hail covered the ground around Lake Park from a nearly stationary storm. Hail fell on occasion for around 1 hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360932, 360934, 360935, 360976, 360977, 360978.